Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 24, 2022, 7:11 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2022, 7:11 PM MDT (01:11 UTC)
- Expired
- Jul 24, 2022, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:14 PM MDT | HEAVY RAIN 2.01 | 2 Ne Flagler, CO | 40 MINUTE RAINFALL TOTAL FROM SITE KCOFLAGL10. RAIN STILL FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WGUS53 KGLD 250111
FFWGLD
COC017-063-250415-
/O.NEW.KGLD.FF.W.0009.220725T0111Z-220725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
711 PM MDT Sun Jul 24 2022
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northwestern Cheyenne County in east central Colorado...
Southwestern Kit Carson County in east central Colorado...
* Until 1015 PM MDT.
* At 711 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. The expected rainfall rate is 2 to 4 inches in 1
hour. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Flagler.
This includes the following highways...
Interstate 70 in Colorado between mile markers 391 and 402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3913 10316 3925 10316 3932 10311 3933 10290
3898 10306 3901 10316
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
DDT1 follow-up statement
507
WGUS73 KGLD 250412
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1012 PM MDT Sun Jul 24 2022
COC017-063-250422-
/O.EXP.KGLD.FF.W.0009.000000T0000Z-220725T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-
1012 PM MDT Sun Jul 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT THIS EVENING FOR
NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Monday for portions
of Colorado and Kansas.
LAT...LON 3913 10316 3925 10316 3932 10311 3933 10290
3898 10306 3901 10316
$$
DDTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:46 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 24, 5:46 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 546 PM MDT Sun Jul 24 2022 .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Jul 24 2022 For the remainder of the afternoon, cloud cover is expected to increase as moisture remains available across the area with dewpoints near 60 and above average PWATs near 1.3 to 1.6. Cloud streets are appearing on visible satellite across western portions of the area leading to an area of convergence setting up along the Front Range. This may be the focus for thunderstorms later today. For the evening and overnight hours, guidance still shows a line of thunderstorms developing and moving in from around the Palmer Divide. A flood watch remains in effect for Eastern Colorado and parts of far Western Kansas as the storms will likely have high rainfall rates between 2-4 inches to start. The storms are forecasted to produce outflow and pick up in speed moving east. But with those high rainfall rates, any training storms or slow down in speed will increase rainfall totals and chances for localized flooding. Once storms cross into Kansas, there is a bit more uncertainty as some guidance suggests the potential for a second round from the southwest (maybe a MCV or boundary that is currently along Northern Kansas) to join with the original storms and track either east or northeast. This makes the path and timing a bit more certain, but the remainder of Northwest Kansas should see rainfall through much of the night. The threat for flooding is lower as the storms should be moving at a steady pace with little chance for training, but will need to watch how things set up. The other thing worth mentioning is the potential for strong wind gusts, potentially as high as 70 mph. As the storms move east, the outflow may be strong at times with DCAPE greater than 1000 J/KG and flow in the upper cloud levels around 30-40kts. For tomorrow, cloud cover is forecasted to clear across the western half of the area while locales east of Highway 83 may remain under cloud cover for much of the day depending on how quickly the prior night's storms move off to the east. Areas that have cloud cover dissipate will warm to the upper 80's while areas that remain under cloud cover for most of the day may struggle to reach 80. Tomorrow evening may bring another chance for storms in Eastern Colorado as a surface low takes shape along the Front Range while the Tri-State area remains relatively moist. However, the forcing over the area is forecasted to be weak as the surface low remains further west during the afternoon/evening and there is little evidence for a shortwave. But if storms do make it into the area, the moisture and warming from the clearing during the day may allow for enough instability for severe storms to fire. All hazards would be possible, but guidance disagrees on the amount of shear that would be present. Personally am going with lower shear unless the surface low moves closer as otherwise the flow looks to be weak over the area. This would lead to more of a wind threat, similar to recent days. Tomorrow night, the storms are forecasted to dissipate over night though there is a small chance that scattered storms linger in Northwestern Kansas. Underneath the cloud cover, lows are expected to remain the mid to upper 60's. .LONG TERM...(Tuesday through Sunday) Issued at 209 PM MDT Sun Jul 24 2022 A significant weather pattern change is forecast for this part of this week. Behind the widespread rainfall for tonight into Monday, the upper level flow will change to the northwest instead of the west. A closed low over Southern Canada will drift eastward, flattening the ridge. Meanwhile the ridge will build over the Great Basin. This setup will orientate the storm track more over the Central Plains. This will allow the minor short wave troughs in the flow to move over the forecast area. The trough extending to the Central Plains also means the hot air mass will be pushed well south of the forecast area. The current forecast has Friday being the coolest day of the week. However, highs on Thursday may be too warm due to models showing a trough passing through Wednesday night that should usher in a reinforcing round of cooler air for Thursday. Friday another upper level short wave trough moves through, which may add one last round of cooler air before the ridge returns this coming weekend. Looking at model ensembles of the GFS and ECMWF, the two best days for rain chances are Tuesday night and Thursday. This is fairly well reflected with the higher rainfall chances on Tuesday night and Wednesday night/Thursday night. The ensembles also suggested nearly every day will have a risk for severe weather. Looking at the 700- 500mb lapse rates, the one day that may not have severe weather would be Friday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 528 PM MDT Sun Jul 24 2022 KGLD... Thunderstorms are beginning to move across the plains of Eastern Colorado and are expected to move over the KGLD terminal around the 03-06Z time period. Current forecast calls for the line of storms to move east across the area. These storms are expected to produce lightning and heavy rainfall. When the line moves through, MVFR to IFR conditions are expected due to lower visibility with the initial line and then low cloud ceilings as the column of air remains saturated. The low ceilings are possible through much of the period until the late morning hours when cloud cover should begin to break. KMCK... VFR conditions are expected for the first half of the evening. Beginning around 03Z, rain and thunderstorms could begin moving within the vicinity of the KMCK terminal. The better chances for storms to impact the terminal looks to be between 06-12Z tonight; however, it's possible the storms remain south of the terminal. Ceilings are expected to lower as the column saturates, making MVFR to IFR ceilings possible. If the ceilings do lower, they would likely remain low through mid-day tomorrow. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ013-027-041. CO...Flood Watch through late tonight for COZ090>092. NE...NONE. && SHORT TERM...KAK LONG TERM...JTL AVIATION...KMK
Hazardous weather outlook, Jul 24, 1:36 PM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 136 PM MDT Sun Jul 24 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251945- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 136 PM MDT Sun Jul 24 2022 /236 PM CDT Sun Jul 24 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... The flood watch for this evening and tonight remains in effect for counties in Eastern Colorado along with Sherman and Wallace counties in Northwest Kansas. Greeley county has also been added to the flood watch. Rain rates could reach 3-4 inch per hour rates and rain totals in excess of 2 inches remain possible. An area of heavy rain associated with thunderstorms moving across the plains of eastern Colorado will move into western Kansas after 6 PM MDT and continue across the area overnight. The heavy rainfall may lower visibility to a few miles or less at times. In addition to heavy rainfall, thunderstorms may produce wind gusts of 50-60 mph with a gust up to 70 mph not out of the question. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a chance for a severe storm or two in Eastern Colorado late in the afternoon and during the evening. All hazards would be possible if a storm does form and become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for today or tonight though heavy rain and flooding reports would be appreciated.
In the hours before
Special weather statement, Jul 24, 5:50 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Sun Jul 24 2022
COZ090-091-250015-
Kit Carson County CO-Yuma County CO-
550 PM MDT Sun Jul 24 2022
...Strong thunderstorms will impact portions of southwestern Yuma and
northwestern Kit Carson Counties through 615 PM MDT...
At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Otis to near Arickaree
School to 5 miles northwest of Arriba. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Yuma around 610 PM MDT.
Other locations in the path of these storms include Flagler.
This includes Interstate 70 in Colorado between mile markers 391 and
406.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3956 10315 3957 10280 4018 10279 4017 10240
3965 10259 3913 10297 3918 10315
TIME...MOT...LOC 2350Z 279DEG 28KT 4010 10292 3972 10306 3932 10335
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DDTSpecial weather statement, Jul 24, 7:04 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Sun Jul 24 2022
COZ091-250130-
Kit Carson County CO-
704 PM MDT Sun Jul 24 2022
...A strong thunderstorm will impact portions of west central Kit
Carson County through 730 PM MDT...
At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Flagler, moving east at 25 mph.
HAZARD...Wind gusts up to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 392 and
414.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3916 10315 3927 10313 3930 10270 3917 10270
TIME...MOT...LOC 0104Z 263DEG 20KT 3923 10303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DDTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Jul 24, 7:04 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Jul 24, 7:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Jul 24, 7:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Jul 24, 7:55 PM MDT | Special Weather Statement | GLD | Cheyenne | 35 min |
| Jul 24, 8:15 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jul 24, 8:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Jul 24, 8:58 PM MDT | Tornado Warning | GLD | Cheyenne | 32 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.